Texas, 2019Hail and Damaging Winds in Texas, October 15, 2019
October 15, 2019 · NWS EWX · 7 events in 2 counties and zones
A cold front moved into an unusually warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $302,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into an unusually warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 15, 1:55 PM CST, 3 hours earlier.
Area forecast discussion, Oct 15, 1:55 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
255 PM CDT Tue Oct 15 2019
.SHORT TERM (Tonight through Wednesday Night)...
Surface analysis this afternoon shows a strong cold front making
progress into the Permian Basin with an attendant pre-frontal trough
stretching from DFW towards Rocksprings. A veering wind profile in
response to the frontal system's approach has allowed for lower
clouds to scatter over the Rio Grande Plains, Interstate 35 counties,
and Coastal Plains as some drier/warmer air advects off the Mexican
Plateau. Nearly full insolation in these areas is contributing to
temperatures in the upper 80s to mid 90s as of 2 PM. Farther north, a
shortwave tough dropping across central New Mexico is pulling a
steady mid- level stream of Pacific moisture across the Edwards
Plateau and Hill Country and this has resulted in persistent cloud
cover, cooler temperatures/lower instability, and periods of light
rain.
As the frontal system continues to drop south through the remainder
of the afternoon and evening hours and the New Mexico shortwave
reaches Far West Texas, the aforementioned cloud cover continues to
result in divergent solutions amongst high resolution guidance with
respect to thunderstorm initiation. The pre-frontal trough will
continue to sag deeper into the region through the afternoon before
being overtaken by the cold front. Limited stability across the
eastern Hill Country and northern Edwards Plateau due to cloud cover
will initially help limit convection along this boundary. However,
ample heating across the remainder of the region should allow for a
few thunderstorms to develop both along and ahead of the trough as
it drops farther south into the southern Edwards Plateau and Hill
Country. The KEWX radar has already shown isolated showers attempting
to develop across Williamson, Lee, and Burnet Counties and expect
daytime heating to continue to force this type of activity within an
abnormally moist environment. The veered wind profile has also
resulted in a rather pronounced steepening of low level lapse rates
per SPC Mesoanalysis, with values in excess of 7.5 C/km across most
of the region. This will help enhance updraft acceleration with
effective bulk shear values in excess of 40 knots promoting
thunderstorm organization and a few thunderstorms this afternoon and
evening may become strong to possibly severe. The threat for damaging
wind, large hail, and brief heavy rain will be isolated... but the
potential for these hazards will exist through the evening hours.
As stronger forcing from the cold front coupled with increasing
height falls ahead of the New Mexico shortwave reach the Hill Country
closer to 9-10 PM this evening, expect scattered to numerous
thunderstorms to spread along the frontal boundary. The front will
continue to make quick progress south, reaching the Interstate 35
corridor closer to 12-1 AM and clearing the entire region by 4-5 AM.
Cold pool interactions may result in some acceleration of the frontal
timing and earlier than listed arrival times are possible. Areal
rainfall averages are generally expected to be under one inch with
tonight's rain but high atmospheric moisture in place (precipitable
water values in excess of 1.8 inches) will mean localized 2 to 4 inch
amounts will remain possible. This is really only expected to
provide much-needed drought relief, but high rain rates may result in
minor or nuisance flooding concerns in localized spots.
Rain will linger into Wednesday morning, gradually shifting south as
the post frontal layer deepens. A break in rainfall will be possible
by Wednesday afternoon as cooler and breezy conditions spread across
South Central Texas behind the front. Highs on Thursday are only
expected to top out in the upper 60s to low 70s with breezy northerly
winds gusting into the 20-30 MPH range at times. As the shortwave
trough over New Mexico drops south across the Trans Pecos on
Wednesday and eventually closes off, increasing forcing for ascent
will allow for another round of scattered showers and thunderstorms
to develop near the Rio Grande on Wednesday night. Cooler conditions
will linger across the region as this happens with lows in the upper
40s to mid 50s.
&&
.LONG TERM (Thursday through Tuesday)...
The closed low over the Trans Pecos translates east across the
region on Thursday, opening up again as it reaches the northern Gulf
Coast. Strong dynamic forcing within the base of this low will mean
the scattered showers and thunderstorms that develop Wednesday night
persist and translate west to east across the region during the day
Thursday with mild highs in the low to mid 70s. A drier and warmer
trend is expected Friday through the weekend with highs rebounding
into the 80s and rain chances relegated to the Coastal Plains. A weak
surface low in the western Gulf of Mexico is expected to remain well
south of the region through the weekend as it lifts towards the
Mississippi River, but may back surface winds enough locally to keep
rain chances shunted south of the region until Sunday. A longwave
trough sweeping across the Central Plains on Sunday is expected to
send another cold front across South Central Texas by Monday,
providing another chance for widespread showers and thunderstorms
with cooler and drier conditions settling in on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 62 69 54 74 57 / 60 10 - 20 -
Austin Bergstrom Intl Airport 62 68 50 74 55 / 70 20 - 20 -
New Braunfels Muni Airport 62 69 53 73 56 / 80 30 10 30 -
Burnet Muni Airport 59 69 50 73 54 / 40 - - 10 0
Del Rio Intl Airport 65 72 57 77 59 / 70 40 40 20 0
Georgetown Muni Airport 59 69 49 74 54 / 50 - 0 10 0
Hondo Muni Airport 64 70 54 76 58 / 80 40 20 40 -
San Marcos Muni Airport 62 68 52 73 55 / 80 20 - 30 -
La Grange - Fayette Regional 64 70 53 74 57 / 70 20 - 20 10
San Antonio Intl Airport 64 69 55 73 59 / 80 40 10 40 -
Stinson Muni Airport 65 70 56 73 59 / 90 40 10 40 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...YB
Short-Term/Long-Term...Huffman
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Oct 15, 4:11 AM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
511 AM CDT Tue Oct 15 2019
TXZ171>173-183>194-202>209-217>225-228-161015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
511 AM CDT Tue Oct 15 2019
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Thunderstorms producing strong, gusty winds and locally heavy rain
are possible this afternoon and evening. Minor flooding is
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Comal
- When
- October 15, 4:55 PM CST
- Where
- Comal County, 1.38 mi ENE of Bulverde
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 29.740, -98.450
A thunderstorm produced wind gusts estimated at 65 mph than knocked down some large trees in Bulverde.
Hail, Williamson
- When
- October 15, 5:16 PM CST
- Where
- Williamson County, 0.91 mi SW of Leander
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.570, -97.860
A thunderstorm produced nickel to quarter size hail in southwestern Leander.
Hail, Williamson
- When
- October 15, 5:33 PM CST
- Where
- Williamson County, 2.26 mi NE of White Stone
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.540, -97.800
A thunderstorm produced penny size hail near Cedar Park.
Thunderstorm Wind, Comal
- When
- October 15, 5:35 PM CST
- Where
- Comal County, 1.83 mi NW of New Braunfels
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.720, -98.150
A thunderstorm produced wind gusts estimated at 60 mph that knocked down large tree limbs at an apartment complex near New Braunfels High School.
Thunderstorm Wind, Comal
- When
- October 15, 5:38 PM CST
- Where
- Comal County, 2.83 mi ENE of Gruene
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 29.749, -98.058
The roof of a truck stop near I-35 was heavily damaged due to strong winds.
Hail, Williamson
- When
- October 15, 5:40 PM CST
- Where
- Williamson County, 1.5 mi NNW of Georgetown
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 30.650, -97.680
A thunderstorm produced golf ball size hail in Georgetown.
Hail, Williamson
- When
- October 15, 5:41 PM CST
- Where
- Williamson County, 1.91 mi ESE of Georgetown
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.620, -97.640
A thunderstorm produced one inch hail in Georgetown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, October 15 to 29, 2019$100,000 · 2 events
- Drought in Georgia, October 15 to 31, 201918 events
- Drought in Texas, October 15 to 21, 20193 events
- Hail in Wisconsin, October 15, 20191 in hail · 2 events
- Drought in Hawaii, October 15 to 31, 20191 event
- Flash Flood in American Samoa, October 15 to 16, 20191 event
- Waterspout in Lake Michigan, October 15, 20191 event
- Hail in Missouri, October 15, 20190.88 in hail · 1 event
- Hail in Missouri, October 15, 20191 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859077, 859078, 859079, 859080, 860449, 859081, 859082.